Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Topeka, KS

March 16, 201523 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 16, 2015, 3:09 AM CDT for 23 counties in Kansas. It took effect at Mar 16, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2015, 3:09 AM CDT (08:09 UTC)
In effect from
Mar 16, 2015, 12:00 PM CDT
Expired
Mar 16, 2015, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3699 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WWUS83 KTOP 160809
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
309 AM CDT MON MAR 16 2015

KSZ008>012-020>024-026-034>040-054-055-161615-
/O.UPG.KTOP.FW.A.0002.150316T1800Z-150317T0000Z/
/O.NEW.KTOP.FW.W.0003.150316T1700Z-150317T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
309 AM CDT MON MAR 16 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE 
COUNTIES OF WASHINGTON...REPUBLIC...CLOUD...CLAY...OTTAWA 
...DICKINSON...RILEY...MARSHALL...POTTAWATOMIE...GEARY...MORRIS 
...LYON...WABAUNSEE...NEMAHA...BROWN...JACKSON...JEFFERSON...SHAWNEE.
..DOUGLAS...OSAGE...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 
  JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 
  035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER 
  ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE 
  WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...
  FIRE WEATHER ZONE 054 LYON AND FIRE WEATHER ZONE 055 OSAGE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...BETWEEN 10 AND 20 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 80S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED IN AREAS UNDER RED FLAG CONDITIONS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ056-058-059-161615-
/O.NEW.KTOP.FW.W.0003.150316T1700Z-150317T0100Z/
FRANKLIN-COFFEY-ANDERSON-
309 AM CDT MON MAR 16 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR
THE COUNTIES OF FRANKLIN...COFFEY...ANDERSON...

* AFFECTED AREA...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER 
  ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...BETWEEN 10 AND 20 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 80S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED IN AREAS UNDER RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
317 
WWUS83 KTOP 161614
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT MON MAR 16 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-170100-
/O.CON.KTOP.FW.W.0003.150316T1700Z-150317T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1114 AM CDT MON MAR 16 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE 
COUNTIES OF WASHINGTON...REPUBLIC...MARSHALL...NEMAHA...BROWN
...CLOUD...CLAY...RILEY...POTTAWATOMIE...JACKSON...OTTAWA
...DICKINSON...GEARY...WABAUNSEE...SHAWNEE...JEFFERSON...DOUGLAS
...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY AND ANDERSON...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 
  JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 
  035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER 
  ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE 
  WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...
  FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...
  FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY 
  AND FIRE WEATHER ZONE 059 ANDERSON.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...BETWEEN 8 AND 17 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 80S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
725 
WWUS83 KTOP 170055 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT MON MAR 16 2015


KSZ008>012-020>024-026-034>040-054>056-058-059-170200-
/O.EXP.KTOP.FW.W.0003.000000T0000Z-150317T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
755 PM CDT MON MAR 16 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

HOWEVER STRONG NORTHEAST WINDS WILL DEVELOP THIS EVENING AND INTO
TONIGHT WHICH MAY MAKE ANY FIRES DIFFICULT IF NOT IMPOSSIBLE TO
CONTROL. ANY BURNING IS STRONGLY DISCOURAGED OVERNIGHT. NORTHEAST WINDS OF
20 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL OCCUR LATER THIS
EVENING INTO TONIGHT.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:00 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 16, 12:00 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1200 AM CDT Mon Mar 16 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 352 PM CDT SUN MAR 15 2015

Weak shortwave trough now crossing the northern plains is bringing
some cirrus to the county warning area...but winds are still 10 to
20 mph in most areas with some gusts of 25 to 30 mph north of I 70
which is mixing down drier air and lower dewpoints. This in
combination with temperatures now in the 70s is producing relative
humidity levels of 13 to 20 percent in most areas which was handled
best by the RUC model. Will maintain the Red Flag
Warnings...generally north of a Herington...Topeka to Atchison line
until 8 pm. Only reason for not expanding Red Flag further south was
the lower wind speeds. Winds will remain south to southwest but
lighter later in the evening...although they may briefly pick up
slightly towards midnight before decreasing again thru sunrise. This
should keep temperatures up in the 40s tonight.

As the upper ridge to the west builds eastward into the plains on
Monday the high/northern plains sfc trough and front will strengthen
and begin to push southeastward. This will keep breezy conditions
across much of the cwa with another day of strong mixing into the
very dry and warm atmosphere aloft. Also highs in the lower 80s are
expected. With a similar scenario on Monday...have lowered dewpoints
but kept the warmer temperatures which gives minimum afternoon
humidity levels of 11 to 20 percent across all areas north and west
of the I 35 corridor. This is where the current Fire Weather Watch
is now located on Monday and did not adjust this location.
Also...with a Red Flag warning already in place across much of the
area at this time...decided not to upgrade the watch on
Monday...although tonights shifts will need to consider upgrading it
a warning.

.LONG TERM...(Monday Night through Sunday)
Issued at 352 PM CDT SUN MAR 15 2015

Monday night the cold front will push southeast across north central
and northeast Kansas during the evening hours then across east
central Kansas after midnight. High pressure will build south behind
the cold front with a tight pressure gradient with gusty north to
northeast winds through Tuesday morning. Winds are expected to
decrease Tuesday afternoon as the surface high build south.
Temperatures on Tuesday will fall back to seasonal values in the
middle to upper 50s for highs. Upper trough moving northeast out of
the southwest U.S. will bring a chance of precipitation late Tuesday
night through the day on Wednesday. Models have shifted slightly
southward with the QPF with the NAM the furthest south and the GEM
the furthest north. Lows Tuesday night in the mid to upper 30s with
highs on Wednesday in the upper 40s to mid 50s.

For the extended period beginning Wednesday night doesn't look to be
too active or bring much more than a couple chances of small amounts
of moisture to the region.  The best chance will be likely be on
Thursday afternoon and evening with a weak mid-level impulse of
energy moving through the region within relatively zonal flow aloft.
 However, this looks to be a rather small chance of general
showers.  Then we do start to become a little more active into the
late Sunday time frame.  During this time, the upper level pattern
begins to amplify over the Rockies and could develop a leeside low
pressure system which may be a bit more interesting weather wise.
However, this is too early to tell exact location and development of
any associated low or good forcing.  Temperatures do still look to
be pleasant with highs mainly in the 50s and to mid and upper 60s by
Saturday.  Low temps stay in check with no major systems entering
the picture only dipping into the mid 30s during the period.

&&

.AVIATION...(For the 06Z TAFs through 06Z Monday Night)
Issued at 1155 PM CDT SUN MAR 15 2015

VFR conditions are likely through the TAF period although there is
a very small chance for vis restrictions mainly at TOP as low
level moisture tries to move north into the area. Winds between
500 and 1500 feet AGL are measured by radar profilers between 40
and 50 kts, and are expected to persist at these speeds through
12Z. Surface wind gusts will increase to around 25 kts during the
day from the southwest with a strong cold front moving through TAF
sites near the end of the period, with gusts greater than 35 kts
possible from the north.

&&

.FIRE WEATHER...
Issued at 1155 PM CDT SUN MAR 15 2015

Monday is looking similar to today across areas north and west of
the I-35 corridor with RH levels falling into the 11-20 percent
range in this area as temperatures rise into the lower 80s. RH may
hold slightly higher south of I-35. Winds are more likely to gust
to 25-30 mph across the entire area on Monday, especially in the
early to mid afternoon. Confidence is increasing that the Fire
Weather watch may need to be upgraded to a Red Flag warning...but
will let the shifts later tonight reevaluate the need following
the expiration of the current Red Flag warning in effect this
evening. Also of note will be a strong cold front moving through
the area, entering far northern KS around 9 PM, I-70 by midnight,
and I-35 by 2 AM. This front will bring wind gusts greater than 40
mph from the north and northeast overnight, and while this will
occur during higher RH, it may cause flare ups especially within 1
hour of the front passage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Monday afternoon through Monday evening
FOR KSZ008>012-020>024-026-034>040-054-055.

&&

SHORT TERM...63
LONG TERM...Drake/53
AVIATION...Barjenbruch
FIRE WEATHER...63
Hazardous weather outlook, Mar 15, 8:25 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SUN MAR 15 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-170130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
825 PM CDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED ON MONDAY...AND A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.